Quantitative normal approximation of linear statistics of β-ensembles

Gaultier Lambert*, Michel Ledoux, Christian Webb

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review

87 Downloads (Pure)


We present a new approach, inspired by Stein's method, to prove a central limit theorem (CLT) for linear statistics of beta-ensembles in the one-cut regime. Compared with the previous proofs, our result requires less regularity on the potential and provides a rate of convergence in the quadratic Kantorovich or Wasserstein-2 distance. The rate depends both on the regularity of the potential and the test functions, and we prove that it is optimal in the case of the Gaussian Unitary Ensemble (GUE) for certain polynomial test functions.

The method relies on a general normal approximation result of independent interest which is valid for a large class of Gibbs-type distributions. In the context of beta-ensembles, this leads to a multi-dimensional CLT for a sequence of linear statistics which are approximate eigenfunctions of the infinitesimal generator of Dyson Brownian motion once the various error terms are controlled using the rigidity results of Bourgade, Erdos and Yau.

Original languageEnglish
Pages (from-to)2619-2685
Number of pages67
Issue number5
Publication statusPublished - Sep 2019
MoE publication typeA1 Journal article-refereed


  • beta-ensembles
  • normal approximation
  • central limit theorem


Dive into the research topics of 'Quantitative normal approximation of linear statistics of β-ensembles'. Together they form a unique fingerprint.

Cite this